HOMEPRODUCTSSERVICESCOMPANYCONTACTFAQResearchDictionaryPharmaMobileSign Up FREE or Login

Cremophor-induced lupus erythematosus-like reaction with taxol administration: a case report and review of the literature.

Abstract
We report the first case of Cremophor EL-induced cutaneous lupus erythematosus-like reaction in a 40-year-old female undergoing treatment for breast cancer. There have been four reported cases of paclitaxel- and four cases of docetaxel-induced cutaneous lupus reactions in the published literature [Dasanu and Alexandrescu: South Med J 2008;101:1161-1162; Adachi and Horikawa: J Dermatol 2007;34:473-476; Lortholary et al: Presse Med 2007;36:1207-1208; Chen et al: J Rheumatol 2004;31:818-820]. Our patient developed findings of a cutaneous lupus-like reaction with administration of paclitaxel which was subsequently discontinued. She was re-challenged with albumin-bound paclitaxel which has no Cremophor EL compound in its formulation. This administration of albumin-bound paclitaxel did not induce further reaction. She did not develop a cutaneous lupus erythematosus-like reaction with three other subsequent administrations of albumin-bound paclitaxel. The diagnosis of lupus-like reaction in our patient was made based on the development of a malar butterfly rash sparing the nasolabial folds, the appearance of this rash in context of recently receiving treatments with paclitaxel, resolution of the rash after discontinuing the paclitaxel, and the presence of autoimmune antibodies in the patient's serum which resolved with discontinuation of the paclitaxel. This is the first case demonstrating that the cause of the cutaneous lupus erythematosus-like reaction is not likely due to the taxane component of paclitaxel but the chemical composition of Cremophor EL. If the chemotherapeutic agent was causing the reaction then the same reaction should be seen by albumin-bound paclitaxel. We propose that previously reported lupus reactions may actually be due to Cremophor EL, which consists of polyoxyethylated castor oil, and not the chemotherapeutic agent itself.
AuthorsAnthony Q Pham, David Berz, Patricia Karwan, Gerald A Colvin
JournalCase reports in oncology (Case Rep Oncol) Vol. 4 Issue 3 Pg. 526-30 (Sep 2011) ISSN: 1662-6575 [Electronic] Switzerland
PMID22125524 (Publication Type: Journal Article)

Join CureHunter, for free Research Interface BASIC access!

Take advantage of free CureHunter research engine access to explore the best drug and treatment options for any disease. Find out why thousands of doctors, pharma researchers and patient activists around the world use CureHunter every day.
Realize the full power of the drug-disease research network!


Choose Username:
Email:
Password:
Verify Password: